Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 18, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 12, 2011, 4:42 PM MDT for Grant County, Morton County, Oliver County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2011, 4:42 PM MDT (22:42 UTC)
- Expired
- Jun 12, 2011, 5:45 PM MDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, ND, Morton County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 44 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
562
WUUS53 KBIS 122242
SVRBIS
NDC037-059-065-122345-
/O.NEW.KBIS.SV.W.0018.110612T2242Z-110612T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
542 PM CDT SUN JUN 12 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTHERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHEASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 645 PM CDT/545 PM MDT/
* AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ALMONT...OR 38 MILES WEST OF BISMARCK...AND MOVING NORTHEAST AT 40
MPH.
* LOCATIONS IMPACTED INCLUDE...
ALMONT...NEW SALEM...JUDSON...SWEET BRIAR LAKE...CROWN BUTTE LAKE
AND CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4716 10129 4704 10100 4679 10089 4656 10158
4669 10177
TIME...MOT...LOC 2242Z 224DEG 35KT 4670 10157
WIND...HAIL 60MPH 1.00IN
$$
HEINERT/SIMOSKO3 follow-up statements
045
WWUS53 KBIS 122256
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT SUN JUN 12 2011
NDC037-122305-
/O.CAN.KBIS.SV.W.0018.000000T0000Z-110612T2345Z/
GRANT ND-
456 PM MDT SUN JUN 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GRANT COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
LAT...LON 4663 10153 4671 10171 4716 10129 4704 10100
4679 10089
TIME...MOT...LOC 2255Z 224DEG 35KT 4679 10144
$$
NDC059-065-122345-
/O.CON.KBIS.SV.W.0018.000000T0000Z-110612T2345Z/
OLIVER ND-MORTON ND-
556 PM CDT SUN JUN 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MORTON AND SOUTHEASTERN OLIVER COUNTIES UNTIL 645 PM CDT...
AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER ALMONT...OR 29 MILES WEST OF MANDAN...MOVING NORTHEAST
AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
NEW SALEM...JUDSON...SWEET BRIAR LAKE...CROWN BUTTE LAKE AND
CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4663 10153 4671 10171 4716 10129 4704 10100
4679 10089
TIME...MOT...LOC 2255Z 224DEG 35KT 4679 10144
WIND...HAIL 60MPH 1.75IN
$$
HEINERT062
WWUS53 KBIS 122315
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
615 PM CDT SUN JUN 12 2011
NDC059-065-122345-
/O.CON.KBIS.SV.W.0018.000000T0000Z-110612T2345Z/
OLIVER ND-MORTON ND-
615 PM CDT SUN JUN 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
MORTON AND SOUTH CENTRAL OLIVER COUNTIES UNTIL 645 PM CDT...
AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 19 MILES
WEST OF MANDAN...OR 24 MILES WEST OF BISMARCK...MOVING NORTHEAST AT
40 MPH.
LOCATIONS IMPACTED INCLUDE...
CROWN BUTTE LAKE AND CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4677 10139 4685 10157 4716 10129 4704 10100
4690 10097
TIME...MOT...LOC 2315Z 224DEG 35KT 4693 10124
WIND...HAIL 60MPH 1.00IN
$$
HEINERT019
WWUS53 KBIS 122336
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
636 PM CDT SUN JUN 12 2011
NDC059-065-122346-
/O.EXP.KBIS.SV.W.0018.000000T0000Z-110612T2345Z/
OLIVER ND-MORTON ND-
636 PM CDT SUN JUN 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MORTON AND SOUTH
CENTRAL OLIVER COUNTIES WILL EXPIRE AT 645 PM CDT/545 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 2 AM CDT.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
LAT...LON 4677 10139 4685 10157 4716 10129 4704 10100
4690 10097
TIME...MOT...LOC 2336Z 224DEG 35KT 4704 10119
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:07 PM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 12, 2:07 PM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 307 PM CDT SUN JUN 12 2011 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT... HEAVY RAIN FALL AND SEVERE STORMS ARE CONCERNS TONIGHT. A SHORT WAVE CURRENTLY TRACKING OVER THE NORTHERN ROCKIES WILL BEGIN TO IMPACT THE AREA LATE THIS AFTERNOON...YET ANOTHER WAVE ORIGINATING FROM STRONG TROUGHING ALONG THE WEST COAST...AND WILL RESULT IN HEIGHTENED HEAVY PRECIPITATION CHANCES BEGINNING THIS EVENING IN THE WEST AND SPREADING EAST OVERNIGHT. MODEL SOUNDINGS SUGGEST THAT STRONG THUNDERSTORMS ARE POSSIBLE TONIGHT...AND PRECIPITABLE WATER PLOTS ARE CLOSE TO 150 PERCENT OF NORMAL. TOTAL RAINFALL AMOUNTS WILL BE OF CONCERN TONIGHT...SEE HYDROLOGIC DISCUSSION. THIS ENERGY SHOULD PUSH TO THE EAST OVERNIGHT AND INTO MONDAY MORNING...WITH PRECIPITATION CHANCES MOSTLY ENDING BY NOON. AFTER A DRY MONDAY AFTERNOON...THE MAIN TROUGH TO THE WEST FINALLY BEGINS TO LIFT TO THE NORTHEAST TOWARDS THE FORECAST AREA. PRECIPITATION CHANCES RISE YET AGAIN LATE MONDAY NIGHT AND INTO THE EXTENDED PERIOD AS THIS WAVE MOVES INTO AND ACROSS THE NORTHERN PLAINS. TEMPERATURES SHOULD REMAIN NEAR SEASONAL NORMALS THROUGH THE TERM...WITH LOWS IN THE MID 50S AND HIGHS IN THE MID 70S. .LONG TERM...TUESDAY THROUGH SUNDAY... MEDIUM TO LONG RANGE MODELS CONTINUE TO DEPICT A VERY ACTIVE FLOW PATTERN ACROSS THE NORTHERN PLAINS THROUGH THE LONG TERM PERIOD AND BEYOND. MAIN FORECAST PROBLEM WILL THUS BE CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS...AND SPECIFICALLY FUTURE RAINFALL AMOUNTS AND THEIR IMPACT ON ONGOING FLOOD PROBLEMS OVER WEST AND CENTRAL NORTH DAKOTA. MODELS ARE IN FAIR AGREEMENT THROUGH MID-WEEK...THEN START TO DIFFER ON THE PLACEMENT AND TIMING OF INDIVIDUAL MID/UPPER LEVEL WAVES THURSDAY AND ON (FROM RUN TO RUN AND BETWEEN EACH OTHER). THIS RESULTS IN CONSIDERABLE UNCERTAINTY WITH THE SECOND HALF OF THE LONG TERM FORECAST...ESPECIALLY AS WE APPROACH THE END OF THE WORK WEEK AND NEXT WEEKEND. MODELS ARE NOW DEPICTING A MORE VIGOROUS SHORT WAVE PASSAGE TUESDAY AND TUESDAY NIGHT OVER THE LOCAL REGION. THE 12Z GFS/ECMWF/UKMET NOW ALL FORM A CLOSED CIRCULATION CENTER OVER THE DAKOTAS TUESDAY/TUES NIGHT...ALONG WITH THE PARENT TROUGH BECOMING NEGATIVELY TILTED SLOWING ITS EASTWARD PROGRESSION. THIS RESULTS IN A LONGER PERIOD OF RAINFALL THAN WHAT WAS PREVIOUSLY EXPECTED. INCREASED POPS TO LIKELY AND INCREASED RAINFALL TOTALS TO RANGE FROM HALF AN INCH TO 1 INCH OVER A LARGE PORTION OF THE FORECAST AREA. THIS STORM SYSTEM WILL BE CLOSELY MONITORED OVER THE NEXT 24-36 HOURS. THE GOOD NEWS IS THAT INSTABILITY PARAMETERS ARE WEAK SO EXPECTING MORE SHOWER ACTIVITY AND LESS OF A THREAT FOR THUNDERSTORMS. LINGERING SHOWERS EAST ON WEDNESDAY THEN A SHORT WAVE RIDGE BUILDS ACROSS THE AREA WED NIGHT HELPING TO BRING A BRIEF QUIET PERIOD. A CLOSED UPPER LOW OVER THE NORTHERN ROCKIES WILL THEN EJECT SEVERAL EMBEDDED S/WV IMPULSES ACROSS THE AREA THROUGH SATURDAY SO MAINTAINED CHANCES FOR PRECIP THURS-SAT. THE LONG WAVE TROUGH/PARENT UPPER LOW IS THEN PROJECTED TO PUSH EAST LATE THIS WEEKEND AND INTO EARLY NEXT WEEK. MUCH UNCERTAINTY REGARDING THE TRACK OF THIS FEATURE AND THE EVENTUAL IMPACTS OVER NORTH DAKOTA. LATEST MODEL SOLUTIONS...AND PREVIOUS RUNS AS WELL...INDICATE HEAVY PRECIPITATION MAY FALL ACROSS MUCH OF THE AREA (CENTRAL/EASTERN MT...ND...SOUTH CENTRAL CANADA). OBVIOUSLY THIS POTENTIAL MAJOR EVENT WILL BE MONITORED CLOSELY OVER THE NEXT SEVERAL DAYS. TEMPERATURES THROUGH THE PERIOD WILL BE NEAR NORMAL WITH HIGHS GENERALLY IN THE 70S AND LOWS IN THE 50S. && .AVIATION...A SYSTEM PASSING THROUGH THE REGION THIS AFTERNOON AND EVENING IS EXPECTED TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE REGION...MOSTLY AFTER 22 UTC AT KDIK/KISN AND 00 UTC AT KMOT/KBIS. THE ONSET OF PRECIPITATION ALSO MARKS THE INCREASED POSSIBILITY OF MVFR CONDITIONS THAT COULD THEN PERSIST THROUGH THE NIGHT AND INTO THE MORNING. RAIN SHOULD DISSIPATE FROM WEST TO EAST BEGINNING AFTER MIDNIGHT LOCAL TIME. WITHIN THUNDERSTORMS... MODERATE TO HEAVY RAIN COULD IMPACT OPERATIONS...AS WELL AS THE CHANCE FOR HAIL AND STRONG WINDS. WINDS WILL SHIFT TO THE WEST ONCE THE SYSTEM BEGINS TO EXIT THE AREA. && .HYDROLOGY...CURRENT CONCERNS INVOLVE THUNDERSTORMS FORMING INTO CLUSTERS ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS EVENING AND OVERNIGHT. THE THUNDERSTORMS WILL THEN MOVE THROUGH CENTRAL NORTH DAKOTA INTO MONDAY MORNING. THE POTENTIAL FOR VERY HEAVY RAINFALL EXISTS. AREAS OF 1 TO 2 INCHES OVER A WIDESPREAD AREA...AND ISOLATED 3 INCH AMOUNTS ARE POSSIBLE WITH THIS STORM. THE POTENTIALLY HEAVY RAIN...WOULD LIKELY IMPACT THE MISSOURI AND SOURIS RIVER BASINS THE MOST. RIVERS RUNNING NEAR BANK FULL WOULD BE AT RISK...AND DRAINAGE CANALS AND STREETS IN LOW LYING AND FLOOD PROBE AREAS SHOULD BE MONITORED CLOSELY. THE STORM SYSTEM WILL MOVE OUT OF THE AREA MONDAY AFTERNOON. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH MONDAY AFTERNOON FOR NDZ001>004-009>012-017>022-031>035-040>044. && SHORT TERM...WAA LONG TERM....NH AVIATION...BPN
Hazardous weather outlook, Jun 12, 2:20 PM MDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 320 PM CDT SUN JUN 12 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-132030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 320 PM CDT SUN JUN 12 2011 /220 PM MDT SUN JUN 12 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS THIS AFTERNOON AND EVENING COULD BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 1:19 PM MDT | Flash Flood Watch | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 15 more | 14 hr |
| Jun 12, 5:44 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver, Sheridan | 40 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.